Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Cardiology
Volume 2016 (2016), Article ID 8153487, 3 pages
http://dx.doi.org/10.1155/2016/8153487
Case Report

Takotsubo Cardiomyopathy and Catatonia in the Setting of Benzodiazepine Withdrawal

1Boston University School of Medicine, Boston, MA 02118, USA
2Department of Internal Medicine, Boston Medical Center, Boston, MA 02118, USA

Received 26 April 2016; Accepted 17 July 2016

Academic Editor: Filippo M. Sarullo

Copyright © 2016 Teng J. Peng et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report two serious and unusual complications of benzodiazepine withdrawal in a single patient: takotsubo cardiomyopathy and catatonia. This 61-year-old female patient was brought to the emergency department with lethargy and within hours had declined into a state of catatonia. Although there was never a complaint of chest pain, ECG showed deep anterior T-wave inversions and cardiac enzymes were elevated. An echocardiogram was consistent with takotsubo cardiomyopathy. She later received 1 mg of midazolam and within minutes had resolution of catatonic symptoms. Careful history revealed that she had omitted her daily dose of lorazepam for 3 days prior to admission. To our knowledge, the case presented herein is the first report of simultaneous catatonia and takotsubo cardiomyopathy in the setting of benzodiazepine withdrawal. The pathogenesis of both conditions is poorly understood but may be indirectly related to the sudden decrease in γ-aminobutyric acid (GABA) signaling during benzodiazepine withdrawal.